Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 103, NWS Tallahassee, FL

May 4, 1998Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 6:03 PM EDT for Lowndes County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 6:03 PM EDT (22:03 UTC)
Expired
May 4, 1998, 6:50 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lowndes County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 042203 RRA
SVRTLH
GAC185-042250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA

* UNTIL 650 PM EDT

* AT 601 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4
  MILES NORTH OF LAKE PARK OR 3 MILES EAST OF DASHER MOVING EAST AT
  10 MPH. THIS STORM WILL AFFECT MAINLY THE SOUTHEASTERN PART OF
  THE COUNTY WITH LARGE HAIL.

  ANOTHER THUNDERSTORM IS DEVELOPING JUST WEST OF VALDOSTA...AND
  MAY BEGIN TO PRODUCE DIME SIZED HAIL OVER THE CITY OF VALDOSTA BY
  610 PM EDT.*

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 4, 2:45 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT MON MAY 4 1998

CLOSED UPPER LOW OVER THE OH VALLEY OPENS UP AND LIFTS NE WITH THE
TROF AXIS OFF THE ATLANTIC COAST BY WEDNESDAY MORNING. THE WEAK
COLD FRONT ASSOCIATED WITH THIS TROF NOW EXTENDS ALONG A LINE FROM
TLH TO JUST EAST OF ABY. AS SUSPECTED EARLIER...LOOKS LIKE MOST
CONVECTION THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING WILL
BE ACROSS SOUTH-CENTRAL GA AND N FL. MAY BE A NEED FOR LOW CHC POPS
OVER EASTERN COUNTIES IN THE BIG BEND AND SOUTH-CENTRAL GA FOR THIS
EVENING DEPENDING ON HOW FAR EAST BOUNDARY MAKES IT IN THE NEXT
COUPLE HOURS...BUT THAT CAN BE DECIDED RIGHT BEFORE ZONE RELEASE
TIME. THE FRONTAL SYSTEM DIES OUT AS IT MOVES EAST BUT SHOULD MAKE
IT FAR ENOUGH TO THE EAST THAT SOME DRIER AIR WILL SPREAD ACROSS
THE ENTIRE AREA DURING THE DAY TUES. OTHER THAN POSSIBLE LOW POPS
IN THE EAST TONIGHT...NO POPS REST OF PERIOD. NO BIG CHANGES IN
TEMPS OTHER THAN COOLER MINS. GUIDNC TEMPS LOOK OK.

10

In the hours before

Local storm report, May 4, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EST MON MAY 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM                              GA   1.75 INCH HAIL
05/04/98   LOWNDES                        GOLF BALL SIZED HAIL
                                          REPORTED ALONG HWY 41 AT
                                          NORTH VALDOSTA RD NORTH OF
                                          CITY OF VALDOSTA.

0223 PM    BEMISS                    GA   1.75 INCH HAIL
05/04/98   LOWNDES                        HAIL UP TO GOLF BALL SIZED
                                          REPORTED NEAR BEMISS AND
                                          MOODY AFB.

0250 PM    VALDOSTA                  GA   1.75 INCH HAIL
05/04/98   LOWNDES                        HAIL FROM MARBLE TO GOLF
                                          BALL SIZED REPORTED
                                          THROUGHOUT CITY OF
                                          VALDOSTA.

0250 PM    NAYLOR                    GA   .5 INCH HAIL
05/04/98   LOWNDES                        MARBLE SIZED HAIL REPORTED
                                          BETWEEN NAYLOR AND
                                          STOCKTON.

0305 PM    CHERRY LAKE               FL   1.75 INCH HAIL
05/04/98   MADISON                        DIME TO GOLF BALL SIZED
                                          HAIL COVERING THE GROUND.

0310 PM    PINETTA                   FL   1.75 INCH HAIL
05/04/98   MADISON                        DIME TO GOLF BALL SIZED
                                          HAIL ALONG HIGHWAY 145 TO
                                          THE SOUTH OF PINETTA.
Local storm report, May 4, 5:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
438 PM EST MON MAY 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM                              GA   1.75 INCH HAIL
05/04/98   LOWNDES                        GOLF BALL SIZED HAIL
                                          REPORTED ALONG HWY 41 AT
                                          NORTH VALDOSTA RD NORTH OF
                                          CITY OF VALDOSTA.

0223 PM    BEMISS                    GA   1.75 INCH HAIL
05/04/98   LOWNDES                        HAIL UP TO GOLF BALL SIZED
                                          REPORTED NEAR BEMISS AND
                                          MOODY AFB.

0250 PM    VALDOSTA                  GA   1.75 INCH HAIL
05/04/98   LOWNDES                        HAIL FROM MARBLE TO GOLF
                                          BALL SIZED REPORTED
                                          THROUGHOUT CITY OF
                                          VALDOSTA.

0250 PM    NAYLOR                    GA   .5 INCH HAIL
05/04/98   LOWNDES                        MARBLE SIZED HAIL REPORTED
                                          BETWEEN NAYLOR AND
                                          STOCKTON.

0305 PM    CHERRY LAKE               FL   1.75 INCH HAIL
05/04/98   MADISON                        DIME TO GOLF BALL SIZED
                                          HAIL COVERING THE GROUND.

0310 PM    PINETTA                   FL   1.75 INCH HAIL
05/04/98   MADISON                        DIME TO GOLF BALL SIZED
                                          HAIL ALONG HIGHWAY 145 TO
                                          THE SOUTH OF PINETTA.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:00 AM EDTSevere Thunderstorm WarningTAEEarly60 min
May 4, 2:28 AM EDTSevere Thunderstorm WarningTAEEarly, Miller62 min
May 4, 4:43 AM EDTSevere Thunderstorm WarningTAESeminole47 min
May 4, 3:15 PM EDTSevere Thunderstorm WarningTAELowndes50 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningTAELanier35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.